Today was a big day for me. For the first time since my accident, I taught my three sections. I knew that my speech wouldn’t be perfectly normal, and so it still might be hard for students to hear me if the room were full of chatty students. I also knew that it might be hard for students whose first language wasn’t English. To resolve these issues, I prepared detailed notes for the lesson and told the students that they could take them and leave if they wanted to. I expected that since most of my students were only taking the course to get into business or medical school, most of them would exercise this option. This would have the dual effect of giving the students another way of getting my lesson, and keeping the background noise in the classroom at a reasonable level. My expectation proved correct, as I had only six students among the three sections stay the whole time. Many of those who left didn’t even bother to take the notes.
I’m always a little tired after teaching three sections in one day, and today is no exception. Other than that, though, I feel great. Less than a week ago, I struggled to get even just a word or two out of my mouth, and I was starting to lose hope that I’d be able to teach today. To have been able to get up and teach for four hours under these circumstances is a huge psychological victory that low attendance isn’t going to take away from me.
In all fairness, I owe some credit for today’s success to Vega. I teach two consecutive sections with only 10 minutes in between, which means that I have to go about three hours without eating. On a liquid diet, that would ordinarily be very difficult for me, but after my Vega breakfast, it was not so bad.
Yesterday, I struggled mightily to stay awake in my classes. At first I thought this was just because I stayed up late Thursday night, but then I began to wonder if Vicodin, which I had been taking twice daily, might have been playing some role. When I was in the office, I thought that the only side effect on the label was dizziness, but it occurred to me that it might actually have been drowsiness, and I had misremembered or misread.
When I got home, I checked the label of my container of Vicodin, and sure enough, it warned that the drug may cause drowsiness. I wasn’t experiencing much pain, so I decided I’d try to stop taking it.
I haven’t taken Vicodin since yesterday morning, and so far everything is going well. I don’t feel tired, but that may well be because I slept better last night. The most noticeable difference when I woke up this morning, though, was that I was able to talk reasonably well. My speech is still far from normal, I think that most people would find me comprehensible. I do struggle with certain sounds. For example, I can’t pronounce the “th” sound, so I have to use the “d” sound as young children sometimes do.
For the first time, I feel genuinely hopeful that I’ll be able to teach my classes next week.
In all fairness, I don’t know if my ability to talk has anything to do with my newly drug-free status. It may well be that it’s just a consequence of my mouth being a little bit less swollen. However, I do think it’s very much plausible that a narcotic like Vicodin would make it harder to exercise the relatively precise control required to speak clearly.
After my morning classes, I went to University Health Services to get the stitches removed from my lip and my chin. After waiting in the lobby for a short while, I was seen by the triage nurse, who I’ve learned is responsible for prioritizing patients based on the severity of their conditions. The triage nurse today was actually the same nurse who had bandaged my wounds on Monday, so she was somewhat familiar with my story. On Monday, though, I had been able to talk reasonably well, but today it’s very hard for me to convey information to other people, so I was relieved at not having to repeat my whole story.
I was kind of annoyed when the triage nurse asked how I was going to get enough food with my mouth wired shut and then added “You’re already such a little guy.” I’m about 6′ 1″ tall, and I weighed 155 pounds when I stepped on a scale during spring break. I certainly don’t consider myself to be big, but this was the first time in a long time that anybody described me to my face as “little.” I could afford to lose ten pounds before I’d be classified as underweight. The remark seemed particularly inappropriate coming from somebody who was supposed to be giving me a medical evaluation. I mean, if I had stepped on a scale, then it might be appropriate to bring up my weight, but I think it’s reasonable for me to expect the nurse not to make uninformed comments on health-related issues. I know she meant well, but it still seems inappropriate to me.
After the triage nurse, I was seen by a doctor and a nurse. I was amused that the doctor who looked at me asked if my bicycle was damaged. I did my best to tell him that it wasn’t even scratched, although I haven’t cared enough to look at it. The nurse took out the stitches. She had a fair amount of trouble with this because the thread on my chin was the same color as my facial hair, which I’ve been unable to shave since the accident.
I went into UHS hoping to ask somebody whether I should be concerned about the pain I’ve been experiencing in my left ear. I think it’s probably just swelling around the site of the fracture, but I wanted to check. Unfortunately, I wasn’t able to communicate this question to anybody. Looking back on the visit, it seems like somebody should have recognized the obvious difficulty I was having in communicating and offered me a pen and paper to write down my answers. On the other hand, perhaps I should have brought my own pen and paper.
Thursday is the day that I’m supposed to teach three sections of calculus. I anticipated not being able to teach this week and arranged for people to fill in for me. However, because I had an exam to pass back today, and the people filling in for me weren’t there for the grading, I went along to return the exams and try to answer questions people had about the way they were graded. I wasn’t really able to answer questions out loud, but I was able to write things down when issues came up.
On an unrelated note, one of the friends who filled in for me raised the question of whether I could do math while on Vicodin. It hadn’t really occurred to me that the medication might cause a problem, but it is a narcotic, so it’s possible. I really haven’t gotten any math done since the accident, and it’s possible that the medication has some role in this. I’m only taking the Vicodin twice a day, but it’s something to consider.